Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

Case study: Avoid Lithium for depression?

MagazineMay 1993 (Vol. 4 Issue 2)Case study: Avoid Lithium for depression?

In 1988 I was treated with lithium as an outpatient

In 1988 I was treated with lithium as an outpatient. I have a relatively mild psychiatric condition which, while unpleasant, never caused me to be hospitalized.

Over the next two and a half years I was treated with lithium under two different consultants. It quickly became evident that lithium made my depression worse. However, neither doctor wanted to stop the lithium and I was kept on it while they tried unsuccessfully to alleviate the symptoms by tinkering with other drugs.>From being slim and active, I became bloated, sluggish and more depressed than I have ever been. I lost my career and was suffering severe menstrual problems.

Finally, in July 1991 I took the responsibility for my health and sanity back into my own hands. There was a very noticeable improvement in two weeks, and after two months I felt reborn.

My condition then quickly returned to its previous cycle, in which the depressive bouts are relatively short, interspersed with longer periods of being well.

I am appalled to think that other patients may be deliberately misled, as I was, about the nature of lithium, and that they are being damaged by it while being told that it is all for their own good.

The US Physician's Desk Reference warns that long term use of lithium may cause kidney damage, inflammation of the brain (characterized by weakness, lethargy, fever), and possibly irreversible brain damage. At the first signs of toxicity diarrhoera, vomiting, tremor, loss of control of voluntary movements, fits or movement of the eyes treatment should be discontinued. Your doctors had no business giving you other drugs with lithium; the PDR advises against taking anything else while on this drug.

It sounds like you are well on the road to recovery. You might like to investigate whether your condition has a nutritional cause since low levels of nutrients like B vitamins, zinc, iron, magnesium, vitamin C and potassium or, indeed, even a wheat allergy can bring on symptoms of depression.


Prostate problems

You may also be interested in...

Sign up for free today

Sign up now to get your FREE 17-point Plan to Great Health

Free membership gives you access to our latest news reports, use of our community area, forums, blogs, readers' health tips and our twice-weekly
e-news letter.

WDDTY Recommends

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, cancer, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2016 WDDTY Publishing Ltd.
All Rights Reserved